Skip to main content
Log in

ICE-closed subcategories and wide \(\tau \)-tilting modules

Mathematische Zeitschrift Aims and scope Submit manuscript


In this paper, we study ICE-closed (= Image-Cokernel-Extension-closed) subcategories of an abelian length category using torsion classes. To each interval \([\mathcal {U},\mathcal {T}]\) in the lattice of torsion classes, we associate a subcategory \(\mathcal {T} \cap \mathcal {U}^\perp \) called the heart. We show that every ICE-closed subcategory can be realized as a heart of some interval of torsion classes, and give a lattice-theoretic characterization of intervals whose hearts are ICE-closed. In particular, we prove that ICE-closed subcategories are precisely torsion classes in some wide subcategories. For an artin algebra, we introduce the notion of wide \(\tau \)-tilting modules as a generalization of support \(\tau \)-tilting modules. Then we establish a bijection between wide \(\tau \)-tilting modules and doubly functorially finite ICE-closed subcategories, which extends Adachi–Iyama–Reiten’s bijection on torsion classes. For the hereditary case, we discuss the Hasse quiver of the poset of ICE-closed subcategories by introducing a mutation of rigid modules.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8


  1. Adachi, T., Iyama, O., Reiten, I.: \(\tau \)-tilting theory. Compos. Math. 150(3), 415–452 (2014)

    Article  MathSciNet  Google Scholar 

  2. Asai, S.: Semibricks. Int. Math. Res. Not. 16, 4993–5054 (2020)

    Article  MathSciNet  Google Scholar 

  3. Asai, S., Pfeifer, C.: Wide subcategories and lattices of torsion classes. arXiv:1905.01148

  4. Assem, I., Simson, D., Skowroński, A.: Elements of the Representation Theory of Associative Algebras. Vol. 1. Techniques of Representation Theory. London Mathematical Society Student Texts, vol. 65. Cambridge University Press, Cambridge (2006)

    Book  Google Scholar 

  5. Auslander, M., Reiten, I., Smalø, S.O.: Representation Theory of Artin Algebras. Cambridge Studies in Advanced Mathematics, vol. 36. Cambridge University Press, Cambridge (1995)

    Book  Google Scholar 

  6. Auslander, M., Smalø, S.O.: Preprojective modules over Artin algebras. J. Algebra 66, 66–122 (1980)

    Article  MathSciNet  Google Scholar 

  7. Auslander, M., Smalø, S.O.: Almost split sequences in subcategories. J. Algebra 69(2), 426–454 (1981)

    Article  MathSciNet  Google Scholar 

  8. Baumann, P., Kamnitzer, J., Tingley, P.: Affine Mirković–Vilonen polytopes. Publ. Math. Inst. Hautes Études Sci. 120, 113–205 (2014)

    Article  MathSciNet  Google Scholar 

  9. Brenner, S., Butler, M.C.R.: Generalizations of the Bernstein–Gelfand–Ponomarev reflection functors. In: Representation Theory, II (Proceedings of the Second International Conference, Carleton University, Ottawa, Ontario, 1979). Lecture Notes in Mathematics, vol. 832, pp. 103–169. Springer, Berlin (1980)

  10. Bridgeland, T.: Scattering diagrams, Hall algebras and stability conditions. Algebraic Geom. 4(5), 523–561 (2017)

    Article  MathSciNet  Google Scholar 

  11. Demonet, L., Iyama, O., Jasso, G.: \(\tau \)-tilting finite algebras, bricks, and g-vectors. Int. Math. Res. Not. 3, 852–892 (2019)

    Article  MathSciNet  Google Scholar 

  12. Demonet, L., Iyama, O., Reading, N., Reiten, I., Thomas, H.: Lattice theory of torsion classes. arXiv:1711.01785

  13. Dickson, S.E.: A torsion theory for Abelian categories. Trans. Am. Math. Soc. 121, 223–235 (1966)

    Article  MathSciNet  Google Scholar 

  14. Enomoto, H.: Bruhat inversions in Weyl groups and torsion-free classes over preprojective algebras. Commun. Algebra 49(5), 2156–2189 (2021)

    Article  MathSciNet  Google Scholar 

  15. Enomoto, H.: Monobrick, a uniform approach to torsion-free classes and wide subcategories. arXiv:2005.01626

  16. Enomoto, H.: Rigid modules and ICE-closed subcategories in quiver representations. arXiv:2005.05536

  17. Gentle, R., Todorov, G.: Extensions, kernels and cokernels of homologically finite subcategories. In: Representation Theory of Algebras (Cocoyoc, 1994). CMS Conference Proceedings, vol. 18, pp. 227–235. American Mathematical Society, Providence (1996)

  18. Happel, D., Reiten, I., Smalø, S.O.: Tilting in abelian categories and quasitilted algebras. Mem. Am. Math. Soc. 120(575) (1996)

  19. Hovey, M.: Classifying subcategories of modules. Trans. Am. Math. Soc. 353(8), 3181–3191 (2001)

    Article  MathSciNet  Google Scholar 

  20. Ingalls, C., Thomas, H.: Noncrossing partitions and representations of quivers. Compos. Math. 145(6), 1533–1562 (2009)

    Article  MathSciNet  Google Scholar 

  21. Jasso, G.: Reduction of \(\tau \)-tilting modules and torsion pairs. Int. Math. Res. Not. 16, 7190–7237 (2015)

    Article  MathSciNet  Google Scholar 

  22. Kalck, M.: A remark on Leclerc’s Frobenius categories. In: Homological Bonds Between Commutative Algebra and Representation Theory. Research Perspectives CRM Barcelona

  23. Marks, F., Št’ovíček, J.: Torsion classes, wide subcategories and localisations. Bull. Lond. Math. Soc. 49(3), 405–416 (2017)

    Article  MathSciNet  Google Scholar 

  24. Ringel, C.M.: Representations of \(K\)-species and bimodules. J. Algebra 41(2), 269–302 (1976)

    Article  MathSciNet  Google Scholar 

  25. Sikko, S.A., Smalø, S.O.: Extensions of homologically finite subcategories. Arch. Math. (Basel) 60(6), 517–526 (1993)

    Article  MathSciNet  Google Scholar 

  26. Smalø, S.O.: Torsion theories and tilting modules. Bull. Lond. Math. Soc. 16(5), 518–522 (1984)

    Article  MathSciNet  Google Scholar 

  27. Tattar, A.: Torsion pairs and quasi-abelian categories. Algebras Represent. Theory arXiv:1907.10025(to appear)

Download references


The authors would like to thank their supervisor Hiroyuki Nakaoka for his encouragement and useful comments. They would also like to thank Osamu Iyama for helpful discussions. H. Enomoto is supported by JSPS KAKENHI Grant Number JP21J00299.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Haruhisa Enomoto.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Enomoto, H., Sakai, A. ICE-closed subcategories and wide \(\tau \)-tilting modules. Math. Z. 300, 541–577 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification